Q. My husband takes hydrochlorothiazide and lisinopril for high blood pressure. I suspect that these medicines are responsible for his dizziness and erectile dysfunction. His blood sugar is also up.

Could the medicine be responsible? Are there any natural remedies that might help lower blood pressure? I have heard that beet juice might be helpful.

A. Diuretics like hydrochlorothiazide (HCTZ) can cause dizziness and raise blood sugar. Erectile dysfunction is a fairly common side effect of both hypertension and the medicines used to treat it.

A low-sodium, high-vegetable diet (the DASH diet) has been shown to help control blood pressure. Drinking beet juice may also help.

For more details on natural approaches to lower blood pressure, including beet juice, the DASH diet and breath training, as well as information on various medications, we are sending you our Guide to Blood Pressure Treatment.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. mike
    Reply

    I don’t know that drug. My doctor changed my medication to Ramipril because it was cheaper, but I am very dizzy and blood pressure very high. Thank you for the info on beet juice. I did not know that.

  2. E.G.R.
    Reply

    I also took Lisinopril for quite some time until I was told that could be the cause of my constant dry cough. My Doctor prescribed Losartan instead which seems to have reduced the cough. I also take Verapamil & Hchlorothiazde, as well as Warfarin & Omeprazole. Due to the Warfarin, I can’t eat much dark green vegetable, beets or drink green tea. The Omeprazole limits my acid intake. Are there any suggestions for me or further questions I should ask my doctor?
    Eleanor

  3. V. A. Trask
    Reply

    I know there are certain drugs you should not take with Lorazapan. Is Clonodine or Norvax acceptable?
    I, too, have found the Resperator helpful.
    Thank you for your fine articles.

  4. dp
    Reply

    I have idiopathic hypertension. Many meds made me ill with side effects. Can’t take calcium channel blockers, beta blockers or ace inhibitors. Hctz put me in the hospital with angina caused by too little potassium. In desperation, I tried the Resparator device. Used it daily for 8 months. Now I use it about twice a week, or any time my pressure goes up. Naturally I eat a low salt, organic diet with beet juice, ginger, turmeric, garlic etc. all the things to help.
    Salads of greens from the garden every day seems to help and beef no more than two or three times a month. (homosystene in the beef I guess). More fruit and vegetables than meat. Try to walk a mile and a half every couple of days, but the resporator device is probably keeping me from having a stroke.

  5. SAS
    Reply

    Once your blood pressure is controlled by prescription drugs it is not advisable to discontinue them. Please see your doctor about changing the dose or prescription.
    I am on the same drug and have found that I only feel dizzy when I get lazy and don’t exercise and my diet is lacking in the proper nutrition
    Beets and beet juice is excellent. Learn to breath and if possible take some yoga classes. Cut back the salt, eat a handful of nuts everyday, drink green tea, get plenty of vitamin D and make sure you eat the proper amount of protein. Consume the juice of two lemons per day.

  6. Frank B.
    Reply

    I’ve also good experience with 2 handfulls a day with sunflower and pistachio nuts.
    Does someone know the cause of this ?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.